Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suffer from rough skin on her face, neck, arms and back. Cracked feet. Prescribed ketoconazole. Tried Proactive. Help?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 1982
Answered : 2901 Questions
Question
my granddaughter was 9 years old when I took her to a dermatologist for her skin breakout. Dry rough skin on her face, neck, arms and back. Her feet would crack due to dry skin. He prescribed medication for her dry scalp and skin. Nothing worked! Last year her face and neck, back, and arms started breaking out. I took her back to the dr. last month and was told she did not have severe acne but she prescribed ketoconazole 200 mgs and a tube of retina a and for the hundreds of small clear bumps on her forehead, side of face and hairline. She has been on this a month and nothing is improving. She is now 11 and kids at school tease her something awful because they are not going through this. Before this began she had beautiful clear skin. I am curious if the allergy medicine she placed on 2 years ago (Clariton for a.m. and Benedryl p.m.) is causing this? I have even tried Proactive. Nothing helps. Please help!
Posted Wed, 11 Sep 2013 in Skin Hair and Nails
 
 
Answered by Dr. Ilyas Patel 51 minutes later
Brief Answer:
Granddaughter is having probably acne vulgaris

Detailed Answer:
Hi,
Welcome to H C M

From your description it seems that your grand daughter was having xerosis.. i.e. dry skin at the age of 9 ..right? It might be atopic dermatitis..
And for that she took treatment and got good result ,but relapsed again got improved after treatment.
Your query is for the lesions developed on face at present.
Lesions would be either acne vulgaris or acneiform eruptions.
If the doctor have given steroids for the xerosis or atopic dermatitis for long time, it would be the precipitating factor for acneiform eruptions...
If not, then it would be acne vulgaris.
Both the diseases are mild, and would be clear within few weeks to few months.

I usually prescribe the following medicines in such a case:
Isotretinoin in low dose..5 mg may improve the lesions.
Minocycline 50 mg might enhance the response.
Application of adapalene gel at night and clindamycine gel in morning would be helpful.
Cleansing the face with antiseptic face wash might be helpful.
She would be advised to avoid excessive oily food and milk till good result.

You discuss with dermatologist and give her treatment as I suggested.
I think, she would be benefitted.
If you can send photograph of her face, I may give better suggestions...
I hope you might be satisfied with my answer.
If still there is any query, you may ask..ok
Thanks..

Dr. Ilyas Patel MD
Above answer was peer-reviewed by
 
Follow-up: Suffer from rough skin on her face, neck, arms and back. Cracked feet. Prescribed ketoconazole. Tried Proactive. Help? 24 hours later

all of her treatments have NOY been successful! She does wash with proactiv cleanser, uses proactive toner and repairing treatment. Nothing seems to help. The dermatologist prescribed ketoconazole 200 mgs and a tube of retina a and for the hundreds of small clear bumps on her forehead, side of face. She told me it would clear up in 30 days, Well, nothing has changed. After I emailed you yesterday, I noticed that her ears and back of ears and along her hairline was peeling. (this is not a sunburned peel). She does drink a lot of milk and cottage cheese. Her main diet is Chef Boyardee Spaghetti. Peanut butter sandwiches, XXXXXXX sauce, and a good vitamin. As I earlier said, about 2 years ago she was put on a laxative (ClearLax -Polyethylene Glycol 3350 and allergy Clariton and Benedryl). This was when she turned 9. January of this year she started her period. Her regular dr. thought this could be hormonal imbalance creating this. This all the info that she is taking starting back when she was 9. I thank you for your info. Her forehead and around her front hairline is covered in small clear water looking bumps. She does have a few white heads were are treating on her chin with retina cream. Her skin area around her neck, chest, back, and arms feel like sandpaper. Please let me know if you still feel your suggestion is still the same or if you recommend anything else. Does any her medicine contain steroids? We are at our wits end!
Thank you.
 
 
Answered by Dr. Ilyas Patel 1 hour later
Brief Answer:
She is probably having acne on face with atopy

Detailed Answer:
Hi,
Welcome back.
Your granddaughter is having acne lesions on face.
The peeling of skin on face is due to retin A cream. So stop it immediately.
Give the oral medicines as I suggested previously.
On facial acne lesions, just apply the clindamycine gel only.
The sandpaper like skin of neck and trunk might be due to atopic diathesis.
So, apply moisturiser cream on this dry skin.
There is no steroid in medicines , I previously suggested.
She should avoid milk,butter and cheese ,which may worsen the acne lesions on face.
Avoid bath with soap, which might dry the skin.
Have patience, and follow my advice with discussing with your dermatologist.
I hope she will be benefitted in few weeks.
Thanks.

Dr. Ilyas Patel MD
Above answer was peer-reviewed by
 
Follow-up: Suffer from rough skin on her face, neck, arms and back. Cracked feet. Prescribed ketoconazole. Tried Proactive. Help? 20 hours later
Thank you for your help. I will follow your instructions and hope this works.
 
 
Answered by Dr. Ilyas Patel 56 minutes later
Brief Answer:
Thanks

Detailed Answer:
Hi,

Thanks..

Have healthy life.

Dr. Ilyas Patel MD


Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor